The Dangers of Taking Herbs with Migraine Medications

Research shows certain herbal products shouldn't be combined with drugs.

Herb bunches hanging on rope against wooden fence
ekaterinaborner/RooM/Getty Images

Combining certain herbal products with medications used for migraine and for cluster headache could make those medications ineffective or even toxic, research shows.

That means you need to be careful what you take along with the medications studied, which include triptans like Imitrex and tricyclic antidepressants like Elavil. The problem is that herbal remedies can interact with the liver enzymes that break down the medications, producing unexpected — and possibly dangerous — results.

Herbal Products + Migraine Meds = Bad Combination

About one-third of Americans say they use alternative medicine such as fish oil pills and probiotics, but it's less clear what fraction of that group actually use herbal products like ginseng and echinacea.

However, some people do take herbal products with their prescription medications, believing — in many cases mistakenly — that the herbal products are risk-free because they're natural and available over-the-counter.

To evaluate popular herbal products and their possible interactions with migraine and cluster headache medications, researchers from the University of Utah examined more than 20 studies on the subject.

The herbal products studied included:

  • Ginko biloba
  • St. John's wort
  • ginseng
  • echinacea
  • large quantities of garlic
  • valerian root

Meanwhile, the specific medications studied included triptans and tricyclic antidepressants.

The researchers found that five herbal remedies — Ginko biloba, St.

John's wort, ginseng, echinacea, and large amounts of garlic — can affect the liver enzymes that process migraine medications, causing medication levels to rise to potentially toxic levels.

Ginko biloba, ginseng, valerian root, and St. John's wort may trigger or worsen migraine attacks and cluster headaches, while combining the herbal supplement feverfew with triptans may lead to serotonin syndrome, a dangerous and potentially fatal condition involving too much serotonin in the system.

Taking St. John's wort with a tricyclic antidepressant may also lead to serotonin syndrome. Symptoms of this condition include agitation, confusion, diarrhea, rapid heart rate, high blood pressure, nausea, and vomiting.

The Bottom Line

Some of the herbal products studied show some promise in treating migraine disorder when used by themselves, without combining them with prescription medications, according to the Migraine Trust.

But how do we know what's safe? The best advice is to always check with your physician before taking herbal products or dietary supplements, especially if you're also taking prescription medications to treat your migraines or cluster headaches.

In addition, when asked to list your medications, always include these products as well. Herbal products can be valuable additions to your health care, but they also can be dangerous when used inappropriately.


The Migraine Trust. Supplements and Herbs for Migraine - the Evidence. Fact sheet. Accessed Dec. 1, 2015.

National Library of Medicine. Serotonin syndrome fact sheet. Accessed Dec. 1, 2015

Continue Reading